Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 217, NWS Amarillo, TX

July 8, 2016Lipscomb County, Texas; Beaver County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 8, 2016, 12:43 AM CDT for Lipscomb County, Texas; Beaver County, Oklahoma. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2016, 12:43 AM CDT (05:43 UTC)
Expired
Jul 8, 2016, 1:17 AM CDT
In force
34 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Beaver County, OK, Lipscomb County, TX

The radar

The Dodge City radar (KDDC), 167 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2503 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
2196 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

511 
WUUS54 KAMA 080543
SVRAMA
OKC007-TXC295-080630-
/O.NEW.KAMA.SV.W.0217.160708T0543Z-160708T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1243 AM CDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BEAVER COUNTY IN THE PANHANDLE OF OKLAHOMA...
  LIPSCOMB COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 130 AM CDT

* AT 1242 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
  NORTHEAST OF LIPSCOMB...MOVING EAST AT 35 MPH.

  HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. THIS STORM HAS A HISTORY OF PRODUCING 60
           TO 65 MPH WIND GUSTS.

  IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
           HOMES...ROOFS...AND OUTBUILDINGS. PEOPLE AND ANIMALS 
           OUTDOORS WILL BE INJURED. EXPECT HAIL DAMAGE TO ROOFS...
           SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  LIPSCOMB...FOLLETT...HIGGINS AND DARROUZETT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3606 10040 3658 10040 3661 10000 3606 10000
TIME...MOT...LOC 0542Z 268DEG 29KT 3632 10018 

HAIL...1.50IN
WIND...70MPH
 
$$

NF
1 follow-up statement
867 
WWUS54 KAMA 080617
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
117 AM CDT FRI JUL 8 2016

OKC007-TXC295-080626-
/O.CAN.KAMA.SV.W.0217.000000T0000Z-160708T0630Z/
BEAVER OK-LIPSCOMB TX-
117 AM CDT FRI JUL 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BEAVER AND
LIPSCOMB COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THUNDERSTORMS IN THE AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
AMARILLO.

LAT...LON 3606 10040 3658 10040 3661 10000 3606 10000
TIME...MOT...LOC 0614Z 268DEG 29KT 3633 9984 

$$

NF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 10:33 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 7, 10:33 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1033 PM CDT THU JUL 7 2016

.Aviation...
For the 06z TAFs, VFR conditions are expected at all terminals. KDHT
should be free of rain showers and storms by the time this TAF
issuance is in effect. However, KGUY could see lingering showers and
thunderstorms through the early morning hours on Friday. Confidence
is not too high given the nature of these summer storms, so
amendments are likely during the next several hours. Winds are still
expected to be out of the north to northeast at KDHT and KGUY due to
a weak cold front, although timing could be slightly off due to
impacts from thunderstorms. Winds should stay below 15 KTS for the
majority of the forecast period, although KAMA could see a few hours
during the afternoon tomorrow where winds could gust to 25 KTS or so.
Rain chances return for mainly KDHT and KGUY tomorrow night, however
confidence is low on any storms impacting the TAF sites, so this will
most likely be updated as further TAFs are issued.

Lorenzen

&&

.Prev Discussion... /Issued 844 PM CDT THU JUL 7 2016/

Update...
Have updated the grids slightly to account for higher rain chances
given the light rain showers and storms that are moving into the
western portions of the Oklahoma and Texas Panhandles from the west.
These storms and showers are expected to continue moving eastward
through the central portions of the Combined Panhandles ahead of an
approaching upper level shortwave and associated weak surface cold
front. The rest of the forecast remains on track.

Lorenzen

Prev Discussion... /Issued 615 PM CDT THU JUL 7 2016/

.Updated Aviation Discussion...

Discussion...
Upper level ridge that has been in place across the Texas and
Oklahoma Panhandles for the past several days has shifted slightly to
the south and east throughout the day today. This shift will allow
for a weak shortwave to move out of the Rockies. This increased upper
level support could help a few storms to develop across the area.
Mixed layer instability is fairly limited to around 500 to 1500 J/kg
with very limited deep layer shear except across the Oklahoma
Panhandle where deep layer shear is expected to remain around 30kt to
40kt. Storms that form outside of the better sheared environment
could produce marginally severe wind gusts as the cores descend, but
storms that develop/move into the better sheared environment could
become marginally severe and produce a combination of hail and
damaging severe gusts. all convection should be out of the area after
midnight. As for the heat, the Heat Advisory remains in affect until
8 PM this evening with temperatures across the advisory area in the
103 to 109 range.

Friday the ridge breaks down further to allow a cold front to enter
the Panhandles. This will bring a much needed reprieve from the
triple digit heat for the better part of the area. The front will
also bring better forcing for storm development. The best area for
storm development is focused south of the front (southeastern half of
the Texas Panhandle) during the afternoon hours. There is a low
chance precip across the northwestern CWA but any storms that develop
in that area will be extremely isolated.

Late Friday night into early Saturday morning is expected to be
relatively quiet weather-wise, but by Saturday afternoon storms are
expected to develop along a dryline situated across the western
column of counties. Deep layer shear again looks relatively limited
(in the 20kt range) with mixed layer CAPE around 1500 J/kg. Isolated
strong to marginally severe storms can't be ruled out.

Sunday the ridge re-develops west of the Panhandles to keep the
chance for afternoon convection possible. The ridge shifts further
west to place the Panhandles under southwesterly flow aloft through
the better part of next week. This will help to keep temperatures
closer to average (while still running a few degrees above average)
and precip chances in the forecast into the better part of the work
week.

Aviation...00z TAFs...Showers and thunderstorms have formed in the
western combined Panhandles and are moving northeast towards KDHT &
KGUY to start the period.  Best chance for convection seems to be
near KDHT, which will be handled with VCTS mention.  Will address
KGUY & KAMA with amendments given low confidence at the moment.
Otherwise, southwest wind BTWN 10 to 20 kts with CIG AOA 10k ft AGL
should continue thru the period at KAMA while wind direction will
become northerly AFT 08/05Z as a weak cold front passes thru KDHT &
KGUY.  There is a low chance for thunderstorms at all TAF sites aft
08/18Z, but confidence is too low to mention for now.

Bieda

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

10/98
Hazardous weather outlook, Jul 7, 8:27 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
827 PM CDT THU JUL 7 2016

OKZ001>003-TXZ001>020-081330-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
827 PM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE TEXAS AND
OKLAHOMA PANHANDLES TONIGHT. A FEW WILL HAVE THE POTENTIAL TO BECOME
STRONG TO MARGINALLY SEVERE WITH SMALL HAIL AND WIND GUSTS TO AROUND
60 MPH AS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES FRIDAY THROUGH TUESDAY. THOUGH ORGANIZED SEVERE WEATHER
IS NOT ANTICIPATED...A FEW STORMS THAT DEVELOP MAY BECOME STRONG TO
MARGINALLY SEVERE WITH HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS
TO AROUND 60 MPH THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 7, 9:44 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
944 PM CDT THU JUL 7 2016

OKZ002-TXZ003-080330-
TEXAS OK-HANSFORD TX-
944 PM CDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TEXAS AND NORTHWESTERN
HANSFORD COUNTIES UNTIL 1030 PM CDT...

AT 944 PM CDT...THE PUBLIC REPORTED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 3 MILES EAST OF GUYMON TO 12 MILES SOUTHEAST OF
GOODWELL. MOVEMENT WAS NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GUYMON...GOODWELL...OPTIMA...HARDESTY AND ADAMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3673 10095 3670 10095 3629 10155 3643 10162
      3650 10163 3650 10167 3656 10171 3677 10151
      3692 10134
TIME...MOT...LOC 0244Z 237DEG 15KT 3669 10143 3647 10146

BIEDA
Special weather statement, Jul 7, 10:10 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1010 PM CDT THU JUL 7 2016

OKZ002-003-TXZ003-004-080400-
BEAVER OK-TEXAS OK-HANSFORD TX-OCHILTREE TX-
1010 PM CDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS...SOUTHWESTERN
BEAVER...NORTHWESTERN OCHILTREE AND HANSFORD COUNTIES UNTIL 1100 PM
CDT...

AT 1009 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTH OF GRUVER...OR 15 MILES NORTHWEST OF SPEARMAN...MOVING
NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PERRYTON...SPEARMAN...GRUVER...WAKA AND FARNSWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3611 10135 3629 10155 3670 10095 3634 10081
TIME...MOT...LOC 0309Z 235DEG 22KT 3632 10143

BIEDA
Special weather statement, Jul 7, 10:29 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1029 PM CDT THU JUL 7 2016

OKZ002-TXZ003-080400-
TEXAS OK-HANSFORD TX-
1029 PM CDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TEXAS AND NORTH CENTRAL
HANSFORD COUNTIES UNTIL 1100 PM CDT...

AT 1029 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF GUYMON TO 12 MILES
NORTH OF GRUVER. MOVEMENT WAS NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GUYMON...HOOKER...OPTIMA...HARDESTY AND ADAMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3698 10123 3670 10095 3638 10142 3661 10159
TIME...MOT...LOC 0329Z 226DEG 20KT 3659 10150 3644 10140

BIEDA
Special weather statement, Jul 7, 11:11 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1111 PM CDT THU JUL 7 2016

OKZ002-003-TXZ003-004-080500-
BEAVER OK-TEXAS OK-HANSFORD TX-OCHILTREE TX-
1111 PM CDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS...SOUTHWESTERN
BEAVER...OCHILTREE AND EASTERN HANSFORD COUNTIES UNTIL MIDNIGHT
CDT...

AT 1111 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF WAKA TO 8 MILES
SOUTH OF SPEARMAN. MOVEMENT WAS NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PERRYTON...SPEARMAN...WAKA AND FARNSWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3657 10073 3641 10055 3639 10055 3606 10090
      3605 10128 3628 10140 3658 10102
TIME...MOT...LOC 0411Z 224DEG 28KT 3639 10112 3608 10124

BIEDA
Local storm report, Jul 8, 12:08 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1208 AM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND GST     3 ENE PERRYTON          36.41N 100.75W
07/07/2016  M64 MPH          OCHILTREE          TX   AWOS

&&

EVENT NUMBER AMA1600606

EA
Local storm report, Jul 8, 12:17 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1217 AM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND GST     5 W LIPSCOMB            36.24N 100.36W
07/08/2016  M59 MPH          LIPSCOMB           TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1600607

EA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:55 PM CDTSpecial Weather StatementAMASherman35 min
Jul 7, 9:29 PM CDTSpecial Weather StatementAMASherman46 min
Jul 7, 10:10 PM CDTSpecial Weather StatementAMAHansford50 min
Jul 7, 11:11 PM CDTSpecial Weather StatementAMAHansford, Ochiltree49 min
Jul 7, 11:41 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree64 min
Jul 8, 1:41 AM CDTSpecial Weather StatementAMALipscomb49 min
Jul 8, 6:17 PM CDTSpecial Weather StatementAMACollingsworth28 min
Jul 7, 9:17 PM CDTSpecial Weather StatementAMATexas28 min
Jul 7, 9:44 PM CDTSpecial Weather StatementAMATexas46 min
Jul 7, 10:29 PM CDTSpecial Weather StatementAMATexas31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.